The asymptotic number of acyclic digraphs. I


We obtain an asymptotic formula forA n,q , the number of digraphs withn labeled vertices,q edges and no cycles. The derivation consists of two separate parts. In the first we analyze the generating function forA n,q so as to obtain a central limit theorem for an associated probability distribution. In the second part we show combinatorially thatA n,q is a smooth function ofq. By combining these results, we obtain the desired asymptotic formula.

This is a preview of subscription content, access via your institution.


  1. [1]

    B. V. Gnedenko andA. N. Kolmogorov,Limit Distributions for Sums of Independent Random Variables (trans. from Russian by K. L. Chung), Addison-Wesley, Reading, Mass. (1954, rev. 1968).

    Google Scholar 

  2. [2]

    L. Hörmander,Introduction to Complex Analysis in Several Variables, North-Holland, Amsterdam (1973).

    MATH  Google Scholar 

  3. [3]

    E. N. Laguerre, Mémoire sur la théorie des équations numériques,J. Math. (3)9 (1883), 99–146.

    Google Scholar 

  4. [4]

    V. A. Liskovets, The number of maximal vertices of a random acyclic digraph (Russian),Teor, Verojatnost. i Primenen. 20 (1975), 412–421.

    MathSciNet  Google Scholar 

  5. [5]

    G. Pólya andJ. Schur, Über zwei Arten von Faktorenfolgen in der Theorie der algebraischen Gleichungen,J. Reine Angew. Math. 144 (1914), 89–113.

    Google Scholar 

  6. [6]

    R. W. Robinson, Counting labeled acyclic digraphs,New Directions in the Theory of Graphs (F. Harary, ed.), Academic Press, New York (1973), 239–273.

    Google Scholar 

  7. [7]

    R. P. Stanley, Acyclic orientations of graphs,Discrete Math. 5 (1973), 171–178.

    MATH  Article  MathSciNet  Google Scholar 

  8. [8]

    E. M. Wright, Counting coloured graph. III,Canad. J. Math. 24 (1972), 82–89.

    MATH  MathSciNet  Google Scholar 

Download references

Author information



Additional information

Research supported by NSF under grant MCS-8300414.

Research supported by NSERC under grant A4067.

Research supported by NSF under grant MCS-8302282.

Research supported by the Australian Department of Science and Technology under the Queen Elizabeth II Fellowship Scheme, while this author was at the University of Newcastle, Australia.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Bender, E.A., Richmond, L.B., Robinson, R.W. et al. The asymptotic number of acyclic digraphs. I. Combinatorica 6, 15–22 (1986).

Download citation

AMS (1980) subject classification

  • 05 C 30
  • 05 C 20